How Long Does Meth Withdrawal Last?
Research shows that meth withdrawal consists of two phases. The first phase is most intense during the first 24 hours after you last use meth, and gradually gets less intense over the course of about two weeks. The second phase is less intense, and lasts for about another two to three weeks. Sometimes meth users experience withdrawal symptoms for months, known as post acute withdrawal syndrome (PAWS).
How Bad Will it Feel?
The severity of your meth withdrawal will depend on a number of different factors, such as how long and how much meth you've been using, and how dependent you are on meth: the longer you've been using and the more dependent you are, the worse the withdrawal tends to be. Individual factors such as your age will also affect the severity of your symptoms: the older you are, the worse meth withdrawal tends to be. Your mental and physical health before and during your meth use, the quality of the meth you were using, your history of other drug use—including alcohol—and the reason you were using meth and other drugs in the first place can also have an impact.
Everyone’s experience of meth withdrawal is different, but there are certain common features, outlined below. If your symptoms feel severe, see your doctor as soon as possible, and tell him/her that you are withdrawing from meth.
Inactivity and Sleepiness
You may have been hyperactive and felt like you didn't need sleep when you were on meth; during meth withdrawal, you'll probably feel the opposite. Especially during the first week of withdrawal, you're likely to feel very inactive, tired, and sleepy. This usually peaks around the fifth day of withdrawal, when people sleep an average of 11 hours per day; a phenomenon known as hypersomnia. You may also experience vivid dreams, but these will usually subside during the first week or so.
Most people who are withdrawing from meth experience a strong desire to actually take more; they are experiencing cravings, which are common among people withdrawing from many addictive substances. Although these cravings start out quite intense, the frequency and intensity of the cravings will subside over the next two to five weeks, and the best thing you can do is ride them out.
While you were on meth, you probably didn't have much of an appetite for food. That changes when you experience meth withdrawal, during which you're likely to have strong cravings for carbohydrates—sugary or starchy foods—especially at the beginning of withdrawal, and usually lasting into the second and third weeks. Although eating carbohydrate-rich foods probably won't harm you, it's important to keep everything in moderation, so don't eat more than you normally would (before you took meth)—you don't want to develop a substitute addiction to food.
Having a low or flat mood is normal while going through meth withdrawal. For about two thirds of meth addicts, this will subside by the end of the second week of abstinence from the drug. For most others, it will be gone by the end of the third week, although depression can continue for a small proportion of people coming off meth. If your symptoms of depression continue for more than three weeks, see your doctor. Medications can be effective for treating these symptoms.
A smaller group of people experience symptoms of anxiety, which should also subside. As with depressed mood, seek medical help if this continues.
Psychosis can be a symptom of meth withdrawal, and consists primarily of hallucinations: seeing, hearing, and feeling things that aren't there. It may also involve delusions, in which ideas that seem true to you aren't actually true in reality. These symptoms can also occur when you are high on meth.
Although it may seem daunting, the best place to go if you're having symptoms of psychosis is a hospital or medically managed detox center. Although symptoms will usually go away after the first week of withdrawal, people can run into serious difficulties trying to cope with symptoms of psychosis on their own. Medications can be of great help, but you'll need to be carefully monitored by a physician.
Tip: If you or someone else going through meth intoxication or withdrawal is experiencing symptoms of psychosis, call 911 and tell the paramedic you or they are going through meth withdrawal.
American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders DSM-IV-TR Fourth Edition (Text Revision). American Psychiatric Association. 2000.
McGregor, C., Srisurapanont, M., Jittiwutikarn, J., Laobhripatr, S., Wongtan, T. & White, J. "The nature, time course and severity of methamphetamine withdrawal." Addiction. 100:1320-1329. 2005.
Mancino, M., Gentry, B., Feldman, Z., Mendelson, J., & Oliveto, A. "Characterizing methamphetamine withdrawal in recently abstinent methamphetamine users: a pilot field study." The American Journal of Drug and Alcohol Abuse, 37:131–136. 2011.
Zorick, T., Nestor, L., Miotto, K., Sugar, C., Hellemann, G., Scanlon, G., Rawson, R. & London, E. "Withdrawal symptoms in abstinent methamphetamine-dependent subjects." Addiction, 105:1809–1818. 2010.